ADHD

Question
Posted by: Shelley | 2010/06/01

Q.

Dazy ADHD

my son, 7yrs has been concerta for almost 2 months - he started responding really well but now he seem to be in a bit of daze at times. at school he is still battling ot concentrate but at home at night he looks at me when i tell him to do something as if he just cant do it -he hears me but lands up crying - i feel bad to continually shout and end up smacking him.
Mornings he takes over an hour to get ready for school - just takes his time. ive tried incentives too - nothing is working.
he is very loving when he wants to be, but i can see he feels worthless - i feel like its my fault he cant cope as ive tried so much already. he is going for speech therapy, remedial therapy and play therapy - canonly get him into remedial school from next year - PLease can someone help...???

Expert's Reply

A.

ADHD Expert

Dear Shelley,

The dazed reaction in the evening can be due to an incorrect dosage, or as a result of the medication having worn off. However, if the school is not noticing any improvement, it seems the former situation is more likely.

There is also the possibility that Concerta is not the ideal medication for him.

Poor self esteem is very common among children with AD/HD as they become accustomed to failure. Self esteem courses are available and it may be worthwhile sending him on one, once the medication side has been dealt with.

It is important to be gentle but firm with him during the beginning stags of medication; children of his age may well be feeling 'different' but unable to express it. Please remember the being firm part as well - the last thing you need is a child unwilling to do anything because he knows you feel sorry for him.

It is a trial process, but results should be evident soon.
Best wishes,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: ADD/ADHD Expert | 2010/06/04

Dear Shelley,

The dazed reaction in the evening can be due to an incorrect dosage, or as a result of the medication having worn off. However, if the school is not noticing any improvement, it seems the former situation is more likely.

There is also the possibility that Concerta is not the ideal medication for him.

Poor self esteem is very common among children with AD/HD as they become accustomed to failure. Self esteem courses are available and it may be worthwhile sending him on one, once the medication side has been dealt with.

It is important to be gentle but firm with him during the beginning stags of medication; children of his age may well be feeling 'different' but unable to express it. Please remember the being firm part as well - the last thing you need is a child unwilling to do anything because he knows you feel sorry for him.

It is a trial process, but results should be evident soon.
Best wishes,
Delia

Reply to ADD/ADHD Expert
Posted by: Linus | 2010/06/02

Shelley - it sounds like he needs to be reassessed. You don''t say what mg Concerta your son is taking? It sounds like you need to increase his dose. I also take a 10mg Ritalin as I get up in the morning and this helps enormously as well as 54mg Concerta I take daily  almost like a kick start. Also remember your sons self confidence will be very low but he can regain it nicely when he is on the right level of medication. I am sure this whole situation is very hard for you but try and remember when it comes to ADHD  it''s not that the child won''t do what you want him to do but that he can''t do what you want him to do - so I am not surprised you feel bad that you have to shout all the time and end up hitting him. You also desperately need support Shelley and I am sure Delia will tell you who to contact. So please try and get your son to his doctor asap for a reassessment - and if you can get him involved in as much sport as possible as well as this will also help considerably.

Reply to Linus

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.